Use of nitrates increases bone strength: studyBy ANI
Wednesday, February 23, 2011
WASHINGTON - In a new study, scientists found that use of nitroglycerin ointment among postmenopausal women for 2 years was associated with a modest increase in bone mineral density and decrease in bone resorption (loss).
Nitroglycerin is used medically as a vasodilator (a drug that causes dilation of blood vessels) to treat heart conditions, such as angina and chronic heart failure.
Sophie A. Jamal, of the Women’s College Research Institute and University of Toronto, Canada, and colleagues tested the efficacy of once-daily nitroglycerin ointment to increase bone mineral density (BMD) at the lumbar spine, femoral (bone in the leg that extends from the hip to the knee) neck and hip.
The placebo-controlled randomized trial was conducted from November 2005 to March 2010 and included 243 postmenopausal women.
The participants were randomized to nitroglycerin ointment or placebo, applied at bedtime to the upper arm for 2 years.
The researchers found that compared with placebo, women randomized to the nitroglycerin group had significant increases in areal (an area) BMD at the lumbar spine (6.7 percent), total hip (6.2 percent), and femoral neck (7.0 percent) at 24 months.
Nitroglycerin users also had increases in certain measures of BMD and bone strength of the radius and tibia. Additionally, compared with placebo, treatment with nitroglycerin was significantly associated with an increase in bone-specific alkaline phosphatase, a marker of bone formation; and a decrease in urine N-telopeptide, a marker of bone resorption.
Incidence of serious adverse events did not differ between the 2 groups. Among those women who continued treatment for 24 months, headaches were reported by 40 in nitroglycerin and 6 in placebo groups during the first month, decreasing substantially after 12 months.
“Together, these findings suggest that daily nitroglycerin may reduce the risk of vertebral and non-vertebral fractures,” the authors conclude.
The study appeared in the February 23 issue of JAMA. (ANI)